Thunderstorm Wind, Marion
- When
- August 11, 6:12 PM CST
- Where
- Marion County, 6.09 mi WNW of Peabody
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.210, -97.200
Nickel size hail was reported with the 60 mph winds.
Severe storms developed during the afternoon and early evening hours of August 11th through August 13th. Even with the isolated nature to the convection, the storms that developed produced damaging wind gusts over very small areas, as the oppressive heat that was over the area, made conditions favorable for pulse type convection and microburst type wind events.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe storms developed during the afternoon and early evening hours of August 11th through August 13th. Even with the isolated nature to the convection, the storms that developed produced damaging wind gusts over very small areas, as the oppressive heat that was over the area, made conditions favorable for pulse type convection and microburst type wind events.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 11, 5:37 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 637 PM CDT WED AUG 11 2010 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN THROUGH THIS TAF PACKAGE WILL BE CONVECTION OVER THE NEXT FEW HOURS. STORMS DEVELOPED LATE THIS AFTERNOON NEAR A WEAK SURFACE FRONT. THE MOST WIDESPREAD CONVECTION HAS MOSTLY BEEN JUST NORTHEAST OF THE FORECAST AREA. IF ANYTHING DEVELOPS OVER THE FORECAST AREA IT IS EXPECTED TO REMAIN VERY ISOLATED AND SHOULD ONLY LAST AN HOUR OR SO AFTER SUNSET. THE WEAK SURFACE FRONT IS EXPECTED TO WASH OUT OVERNIGHT AS LEE TROUGHING STRENGTHENS. THEREFORE THE BETTER STORM CHANCES ON THU WILL BE NORTH OF THE FORECAST AREA. LAWSON && .PREV DISCUSSION... /ISSUED 254 PM CDT WED AUG 11 2010/ DISCUSSION... FORECAST CONCERNS...THE ONGOING HEAT WAVE AND ITS EVENTUAL DEMISE BY THE WEEKEND. THE WEAK SURFACE TROF WHICH SAGGED INTO CENTRAL KANSAS IS PROGGED TO BECOME NON-DESCRIPT AS IT MOVES NORTH TONIGHT...WITH A HOT SOUTHERLY FLOW EXPECTED ACROSS THE ENTIRE FORECAST AREA THURSDAY. EVEN WITH POTENTIAL FOR BETTER AFTERNOON MIXING AND LOWER SURFACE DEW POINTS ALONG THE WESTERN TIER OF COUNTIES ON THURSDAY...THE HEAT INDICES WILL MOST LIKELY BE WITHIN A DEGREE OF THE EXPECTED MAXS NEAR 105F. SO HAVE OPTED TO EXPAND THE WARNING FURTHER WEST AGAIN TO SALINE AND RENO COUNTIES THROUGH FRIDAY...AND ISSUE A HEAT ADVISORY FOR AREAS TO RUSSELL AND GREAT BEND UNTIL THURSDAY EVENING. OTHERWISE...THE HEAT FINALLY LOOKS TO BREAK BY THE WEEKEND...AS THE SHORT AND MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT COLD FRONTAL PASSAGE FRIDAY NIGHT INTO SATURDAY...AS A STRONG CANADIAN UPPER TROF IS PROGGED TO DROP SOUTHEAST INTO THE NORTHERN ROCKIES AND SLIDE EAST ACROSS THE UPPER MIDWEST. MEANWHILE THE MEAN UPPER FLOW PATTERN WILL UNDERGO A SIGNIFICANT CHANGE INTO EARLY NEXT WEEK...AS A LONGWAVE TROFS DEVELOPS ACROSS EASTERN CANADA INTO THE GREAT LAKES AND OHIO VALLEY...WITH THE UPPER RIDGE ORIENTED FROM THE SOUTHWEST CONUS INTO THE PACIFIC NORTHWEST. THIS COULD PLACE A PORTION OF THE FORECAST AREA IN A PRECARIOUS NORTHWEST FLOW REGIME WITH POTENTIAL FOR PERIODIC ELEVATED CONVECTIVE CHANCES. THE RELATIVE GOOD NEWS WILL BE THE BREAK IN THE HEAT INTO EARLY NEXT WEEK. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A VERY WEAK SURFACE BOUNDARY IS STAYING NEARLY STATIONARY ACROSS CENTRAL KANSAS TODAY...AND IS NOT EXPECTED TO MOVE MUCH THROUGH THE TAF PERIOD. WINDS WILL REMAIN LIGHT OVER ALL...AND WHILE ISOLATED THUNDERSTORMS CANNOT BE RULED OUT...THEY ARE CERTAINLY NOT LIKELY TO BE CLOSE TO ONE OF THESE TAF SITES. BELIEVE THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST KANSAS...SO WILL LEAVE THE CB MENTION. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 104 77 105 / 10 10 10 20 HUTCHINSON 75 103 76 104 / 10 10 10 30 NEWTON 75 103 76 103 / 10 10 10 20 ELDORADO 75 102 76 103 / 10 10 10 10 WINFIELD-KWLD 76 102 77 103 / 10 10 10 10 RUSSELL 72 104 73 100 / 10 10 20 40 GREAT BEND 72 105 73 103 / 10 10 20 40 SALINA 76 104 77 103 / 10 10 10 30 MCPHERSON 75 103 76 104 / 10 10 10 30 COFFEYVILLE 76 102 77 103 / 10 10 10 10 CHANUTE 75 101 76 102 / 10 10 10 10 IOLA 75 100 76 101 / 10 10 10 10 PARSONS-KPPF 75 101 76 102 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ049>053- 067>072-082-083-091>096-098>100. HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR KSZ032-033-047-048. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT WED AUG 11 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES THROUGH EARLY THIS EVENING. PLEASE REFER TO THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR DETAILS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE UNTIL ABOUT MIDNIGHT. THE STRONGEST STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 55 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE OPPRESSIVE HEAT WILL CONTINUE ACROSS THE AREA THROUGH FRIDAY...WITH AFTERNOON HEAT INDICES FROM 105 TO 109 DEGREES. PLEASE REFER TO THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR DETAILS. CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS CENTRAL KANSAS FROM THURSDAY NIGHT INTO FRIDAY MORNING...AND ACROSS THE ENTIRE AREA BY FRIDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. PERIODIC CHANCES FOR THUNDERSTORMS WILL LINGER ACROSS MUCH OF THE AREA FROM SATURDAY INTO EARLY NEXT WEEK. NO ORGANIZED SEVERE WEATHER IS EXPECTED...HOWEVER A LOCALLY STRONG STORM WILL BE POSSIBLE AS WELL AS LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 456 PM CDT WED AUG 11 2010 KSZ053-112230- CHASE- 456 PM CDT WED AUG 11 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SAFFORDVILLE...OR 6 MILES SOUTHEAST OF COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 605 PM CDT WED AUG 11 2010 KSZ082-112330- KINGMAN- 605 PM CDT WED AUG 11 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF ZENDA...OR 10 MILES SOUTHWEST OF KINGMAN...AND MOVING EAST AT 5 MPH. WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 637 PM CDT WED AUG 11 2010 KSZ052-068-120000- HARVEY-MARION- 637 PM CDT WED AUG 11 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY AND MARION COUNTIES... AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF PEABODY...OR 13 MILES NORTHEAST OF NEWTON...AND MOVING EAST AT 5 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 701 PM CDT WED AUG 11 2010 KSZ082-120045- KINGMAN- 701 PM CDT WED AUG 11 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ZENDA...OR 14 MILES SOUTHWEST OF KINGMAN...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
The Wichita radar (KICT), 65 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
24 thunderstorm wind, 3 hail. Local standard time, as filed.
Nickel size hail was reported with the 60 mph winds.
A trained spotter reported tree branches blown down, and leaves and walnuts blown out of the trees.
An officer reported a tree blown down.
A trained spotter reported the wind gust.
A trained spotter estimated the winds, causing trees and power poles to be blown down.
A spotter reported his vehicle was nearly blown off the road into a ditch.
A trained spotter reported the gust.
Trained spotters reported 65 to 70 mph winds. Tree limbs were reported down across the city.
Multiple power lines were reported down across town.
Report courtesy of KSAL radio.
A trained spotter estimated the winds. Dime sized hail was also reported.
A trained spotter also reported winds to 70 mph.
Several power lines were down across town, along with several tree limbs 2 to 5 inches in diameter. One inch hail was also reported.
Along with the hail, 64 mph winds were reported.
A trained spotter reported the wind gust.
Large trees were blown down, blocking the road.
A trained spotter reported 24 inch diameter trees down at the Roxbury Cemetery. Multiple branches of 16 to 18 inches in diameter blocked Smoky Valley Road. Some minor roof damage was reported as well.
A trained spotter reports multiple reports of branches down with limbs up to 12 inches in diameter. A couple of metal buildings are partially fallen over and a transformer pole was down as well.
County dispatch reported a shed was destroyed and power lines down.
Power lines were reported down.
A thirty inch tree was broken off about eight feet above the ground.
Extensive damage occurred at the Cottonwoon Point campground at Marion Lake. Three recreational vehicles were flipped over trapping a family of five and injuring 10 people overall. Most of the injuries were cuts and bruises, but one person had to be extricated from a camper and flown to a nearby hospital. 5 people that were taken to the hospital were treated and released. Trees were also knocked down with a carport destroyed.
Power poles and power lines were blown down.
One fourth of a barns roof was blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257454, 257455, 257456, 257457, 257458, 257459, 257460, 257461, 258322, 258323, 258324, 258325, 258326, 258327, 258328, 258332, 258329, 258333, 258336, 258341, 258342, 258623, 258624, 258625, 258631, 258618, 258621.